Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Tucson, AZ

July 1, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 1, 2006, 4:57 PM MST for Pima County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 4:57 PM MST (23:57 UTC)
Expired
Jul 1, 2006, 5:30 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 12.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 012358
FFWTWC
AZC019-020130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA

* UNTIL 630 PM MST

* AT 450 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT      
  LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...ORO VALLEY...CATALINA STATE   
  PARK...SABINO CANYON...CATALINA FOOTHILLS...CATALINA AND MARANA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3218 11124 3218 11063 3252 11078 3251 11133

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 020034
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
528 PM MST SAT JUL 1 2006

AZC019-020130-
PIMA AZ-
528 PM MST SAT JUL 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR 
NORTHEASTERN PIMA COUNTY. THIS FLASH FLOOD WARNING REPLACED THE 
URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS ISSUED EARLIER THIS 
AFTERNOON. 

AT 520 PM MST...NUMEROUS REPORTS WERE RECEIVED BY THE PUBLIC AS WELL 
AS FROM TRAINED SPOTTERS AND LOCAL OFFICIALS THAT VERY HEAVY 
RAINFALL FROM A CLUSTER OF THUNDERSTORMS WAS PRODUCING FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORO VALLEY 
...DOVE MOUNTAIN...MARANA...CATALINA FOOTHILLS...SABINO CANYON AND 
THE TUCSON METRO AREA. RAINFALL AMOUNTS FROM TRAINED SPOTTERS WERE 
INDICATING THAT A HALF TO NEAR THREE QUARTERS OF AN INCH OF RAIN IN 
30 MINUTES OR LESS HAD FALLEN. AREAS THAT WILL LIKELY BE AFFECT THE 
MOST WILL BE CATALINA FOOTHILLS...ORO VALLEY AND MARANA.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3218 11124 3218 11063 3252 11078 3251 11133

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:10 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT JUL 1 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 45
DBZ ECHOES MOVING WNWWD AROUND 10 KTS OVER FAR SRN PIMA/SANTA CRUZ/
COCHISE COUNTIES AT 2105Z. OTHER SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES WERE MOVING SWWD AROUND 5-10 KTS VICINITY WHITE MOUNTAINS.
THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 01/18Z NAM DEPICTED
MEASURABLE PRECIP ACROSS SANTA CRUZ/ERN PIMA/SE PINAL AND GRAHAM
COUNTIES THIS EVENING. WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
SIMILAR TO NAM DEPICTION THIS EVENING. WILL DEPICT LOWER POPS ACROSS
FAR WRN PIMA COUNTY AND ACROSS FAR ERN COCHISE COUNTY NEAR THE NM
BORDER. BELIEVE THAT ANY SHOWERS AND THUNDERSTORMS OF SIGNIFICANCE
WILL END AROUND OR JUST AFTER MIDNIGHT SIMILAR TO THE 01/18Z NAM
SOLUTION.

UPPER HIGH PROGGED TO REMAIN QUASI-STATIONARY NORTH OF THIS FORECAST
AREA...GENERALLY NEAR THE FOUR CORNERS REGION...INTO THE MIDDLE OF
THE UPCOMING WEEK. RESULTANT EASTERLY/SOUTHEASTERLY FLOW IN
COMBINATION WITH AMPLE MOISTURE AND DAYTIME HEATING WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...THROUGH MUCH OF THIS FORECAST PERIOD.

01/12Z NAM DEPICTED POTENTIAL SIGNIFICANT MOISTURE SURGE SUN NIGHT
WHILE THE 01/12Z GFS WAS NOT QUITE SO ROBUST WITH THIS SCENARIO.
HOWEVER 01/12Z GFSX MOS POP FOR KTUS WAS 53 PERCENT FOR TUE. PER
COORD WITH WFO PSR WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
AREAWIDE MONDAY AFTERNOON/EVENING WITH EXPECTATION THAT MONDAY WILL
BE THE PROVERBIAL UP-DAY FOR PRECIP. OF COURSE...THIS SCENARIO IS
STILL SUBJECT TO REVISION...TUE COULD EASILY BE THE UP-DAY...AND MON
CLOUD DEBRIS/GUNK COULD PREVAIL INSTEAD OF WIDESPREAD PRECIP.

AT ANY RATE...GFS SHIFTS UPPER HIGH EWD BY THUR IN RESPONSE TO ERN
PACIFIC TROUGH AND MID-LEVEL FLOW BECOMES INCREASINGLY SWLY...OR AT
LEAST FROM A MODEL-PERSPECTIVE...BY FRI. FAIRLY MOIST 700-300 MB
LAYER STILL PROGGED VIA GFS DURING THE FRI-SAT PERIOD SUFFICIENT TO
MAINTAIN AT LEAST LOW-GRADE POPS.

DAYTIME MAX TEMPS THIS FORECAST PERIOD WILL BE NEAR SEASONAL NORMALS
FOR EARLY JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.CLIMATE...THE 2006 MONSOON START DATE WAS JUNE 28. THE AVERAGE
DEWPOINT AT TUCSON INTERNATIONAL AIRPORT FINALLY BROKE THROUGH THE
54 DEGREE BARRIER WITH A VALUE OF 56 DEGREES ON JUNE 28. THE AVERAGE
DEWPOINT FOR JUNE 29 CONTINUED THIS UPWARD TREND...ENDING THE DAY AT
58 DEGREES. AND THE DAILY AVERAGE DEWPOINT FOR JUNE 30 WAS 57
DEGREES. THUS...THE OFFICIAL START FOR THE 2006 MONSOON SEASON HAS
BEEN DESIGNATED AS JUNE 28...THE FIRST OF THE THREE CONSECUTIVE DAYS
WITH AN AVERAGE DAILY DEWPOINT OF 54 DEGREES OR HIGHER. WHILE THIS
FALLS BEFORE THE STATISTICAL AVERAGE START DATE OF JULY 3...THIS
WILL BE THE 5TH TIME THE MONSOON SEASON HAS STARTED ON JUNE 28...
ALONG WITH 1956...1959...1966 AND 1976...MAKING JUNE 28 THE SECOND
DATE FAVORED BY CLIMATOLOGY. THE FIRST...OF COURSE...BEING THE
STATISTICAL AVERAGE OF JULY 3RD...WHICH CLAIMS 6 MONSOON START DATES
(2001/1998/1971/1968/1963/AND 1960).

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 1, 4:38 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 WSW CATALINA          32.44N 110.97W
07/01/2006                   PIMA               AZ   TRAINED SPOTTER

            2 FOOT DIAMETER AND 40 FEET TALL TREE SNAPPED IN HALF

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:55 PM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Jul 1, 4:28 PM MSTSevere Thunderstorm WarningTWCPima, Pinal32 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.